Are you or a loved one struggling with addiction to benzodiazepines, commonly referred to as benzos? These prescription drugs are often prescribed for anxiety, insomnia and other conditions, but can quickly become addictive.
If you’re thinking of quitting, it’s important to be aware of the potential dangers of benzo withdrawal. In today’s blog post, we’ll explore what benzos are, the symptoms of withdrawal and most importantly— whether or not it’s possible to die from benzo withdrawal. Read on for everything you need to know about this serious issue.
What Are Benzos?
Benzos, short for benzodiazepines, are a class of psychoactive drugs that act as tranquilizers. They were first introduced in the 1960s and quickly became one of the most commonly prescribed drugs worldwide.
Benzos work by enhancing the effects of gamma-aminobutyric acid (GABA), a neurotransmitter that slows down brain activity. This results in feelings of relaxation, calmness, and sedation.
There are several different types of benzos available on the market today, each with its own unique properties and effects. Some common examples include:
- Xanax (alprazolam)
- Valium (diazepam)
- Ativan (lorazepam)
- and Klonopin (clonazepam).
While benzos can be effective at treating anxiety disorders and other conditions such as insomnia or seizures when used properly under medical supervision, they also carry significant risks if misused or abused. Some people may become addicted to benzos after using them regularly for an extended period.
It is essential to use caution when taking any prescription medication like benzos and always follow your doctor’s instructions closely to avoid potential complications.
What Is Benzo Withdrawal?
When someone takes benzos for an extended period, their body can become dependent on the drug. When they stop taking it or try to reduce their dosage abruptly, they may experience withdrawal symptoms.
Benzo withdrawal can be challenging to manage and often requires medical supervision to ensure safety. The severity and duration of symptoms depend on several factors, including how long someone has been using benzos and the dosage they were taking.
Symptoms can range from mild discomforts such as headache or nausea to more severe issues like seizures or psychosis. Some individuals may also experience rebound anxiety or insomnia during withdrawal.
Because of the possibility of life-threatening seizures when withdrawing from Benzodiazepines, detoxification should always be done under the care of a medical professional.
It’s crucial for those considering stopping benzodiazepines to talk with their healthcare provider before making any changes in medication regimen. A professional can help create a tapering plan that gradually reduces dosages while minimizing withdrawal symptoms’ severity.
Symptoms Of Benzo Withdrawal
Symptoms of benzo withdrawal can vary greatly depending on the individual and their level of dependence. Common symptoms include:
- Mood swings
- Tremors or shaking
- Nausea or vomiting
In some cases, individuals may experience more severe symptoms such as seizures and hallucinations. These symptoms can be life-threatening in certain instances and require immediate medical attention.
Symptoms may begin within hours to days after cessation of use and can last for weeks to months. It’s important for individuals who are dependent on benzodiazepines to seek professional help when attempting to stop use.
Withdrawal from benzos should always be done under the guidance of a healthcare provider who can monitor for any potential complications and provide necessary support during the process. Treatment options may include medication-assisted therapy or behavioral therapies aimed at managing withdrawal symptoms and addressing underlying issues contributing to addiction.
Can You Die From Benzo Withdrawal?
The short answer is, yes, you can potentially die from benzodiazepine withdrawal, largely due to the possibility of seizures.
However, not everyone who experiences benzo withdrawal will experience fatal complications, and the risks can be mitigated with help from a professional.
As mentioned above, one of the most significant dangers of benzo withdrawal is seizures. Seizures can result from abrupt discontinuation or too rapid tapering off of benzodiazepines, and in some cases, these seizures can be fatal.
Another potential complication of benzo withdrawal is delirium tremens (DTs). DTs are a severe form of alcohol withdrawal that may also occur during benzodiazepine cessation. Symptoms include confusion, hallucinations, fever, and seizures. Without medical intervention, DTs can be deadly.
It’s essential to note that death from benzo withdrawal is rare but possible if left untreated or complicated by other factors such as pre-existing medical conditions or substance abuse disorders. Seeking professional help for detoxification under medical supervision may reduce the risk of severe symptoms and prevent any dangerous outcomes.
While it’s uncommon for people to die directly as a result of benzodiazepine withdrawals alone, there are still risks involved with this process that should not be ignored. Anyone considering cutting down on their medication dosage should always speak with their doctor first to ensure they’re doing so safely and effectively without risking their health unnecessarily.
Detox Safely From Benzodiazepines At Our World-Class Treatment Center
Benzo withdrawal is a serious condition that should not be taken lightly. The symptoms can range from mild to severe, and in some cases even life-threatening. It is important for individuals who are taking benzos to consult their healthcare provider before attempting to withdraw from the medication.
If you or a loved one is experiencing symptoms of benzo withdrawal, or thinking of quitting benzodiazepines after regular use, seek professional attention immediately. There are treatment options available that can help manage and alleviate these symptoms.
We are one of these options. While it may be rare for someone to die directly from benzo withdrawal, the severity of the symptoms and potential complications make it a serious issue that requires proper care and attention. Give us a call at (888) 981-8263 and we can help you detox from them safely.
Get the help you need now
We are Here for you.
If you or a loved one need help, we are available to guide you through every step of your recovery. Call us today and speak with a recovery counselor to get started.